Loading presentation...

Present Remotely

Send the link below via email or IM

Copy

Present to your audience

Start remote presentation

  • Invited audience members will follow you as you navigate and present
  • People invited to a presentation do not need a Prezi account
  • This link expires 10 minutes after you close the presentation
  • A maximum of 30 users can follow your presentation
  • Learn more about this feature in our knowledge base article

Do you really want to delete this prezi?

Neither you, nor the coeditors you shared it with will be able to recover it again.

DeleteCancel

Make your likes visible on Facebook?

Connect your Facebook account to Prezi and let your likes appear on your timeline.
You can change this under Settings & Account at any time.

No, thanks

SS and NMS

R2 Talk - May 2014
by

Andrea Weber

on 9 May 2014

Comments (0)

Please log in to add your comment.

Report abuse

Transcript of SS and NMS

Serotonin Syndrome and Neuroleptic Malignant Syndrome
By: Andrea Ryan, MD with Mentor: Vicki Kijewski, MD
Serotonin Syndrome
Clinical presentation
Treatment
Neuroleptic Malignant Syndrome
Clinical presentation
Treatment
After they've left the ICU
MKSAP 16
KC is a 42 year old female with history of depression, migraines, and chronic nausea associated with Roux-en-Y bypass who presented with 48 hours of confusion and ataxia.
Medications at admission:
lansoprazole 30 mg QD
sucralfate 0.5 mg QID
fluconazole 150 mg QOD
fluoxetine 40 mg QD
amitriptyline 100 mg QD
methocarbamol 375 TID
promethazine 25 mg PRN
clonazapam 1 mg BID
loratadine 10 mg QD
pseudophedrine PRN
trazodone 50-100 mg QHs
venlafaxine 75 mg QD
valproic acid 100 mg QD
odansetron PRN

Vitals:
T 36.8
BP 155/81
HR 106
SpO2 79% on RA
RR 16
General:
Drowsy, oriented to person only.
HEENT:
Dilated pupils.
No nystagmus.
Flushing
Neuro:
Restless.
Diffusely
hyperreflexic.
Bilateral clonus.
Cardiac:
Tachycardic, regular
No murmurs.
Serotonin Syndrome
Altered mental status
Autonomic instability
Neuromuscular hyperactivity
Hours to days after exposure to serotonergic agents
Mild to severe
MAO-inhibitors
Linezolid
SSRIs, SNRIs, TCAs, tramadol, fentanyl, methadone, cocaine, MDMA, meperidine, St. Johns, amphetamines, dextromethoraphan
Tryptophan (foods), triptans, buspirone
Amphetamines, MDMA, cocaine, reserpine, buspirone, lithium
84% sensitive and 97% specific
Neuroleptic Malignant Syndrome
Rigidity
Hyperthermia
Altered mental status
Autonomic instability
Neuroleptics
Metoclopramide
Lithium
Tricyclic antidepressants
Withdrawal of Parkinsonian agents (levodopa, amantadine)
Blood serotonin levels do not correlate with CNS
Diagnosis:
HIGH RISK
D2 antagonistic medications
Agitation (indirect)
Intramuscular injections
Neuroleptic polypharmacy
Older populations
History of NMS
Diagnosis:
Laboratory Results:
Low iron (95%)
Proteinuria (91%)
Elevated CK (91%)
Leukocytosis
Elevated LDH (91%)
Elevated AST (83%)
So your hospital patient had NMS...
Reassess need for antipsychotic.
Wait 2 weeks
Start low, go slow.
Avoid future depot injections.
So your clinic patient had NMS...
10% of survivors have neuropsychiatric sequelae.
Central:
Cognitive impairment
Encephalopathy on EEG for 1 year
Cerebellar injury
Persistent mutism
Parkinsonism
Peripheral:
Contractures
Polyneuropathies
Psychiatric:
Worsening psychosis
Worsening depression
New catatonia
Serotonin Syndrome
Neuroleptic Malignant Syndrome
Course
History
Signs
Labs
Management
Objectives:
Management
No prospective RCT assessing management.
Removal of all serotonin agents.
(anti-emetics, migraine abortives, tramadol, anti-depressants...)
Supportive Care
Airway/Breathing
:

Intubation for protection
Aspiration a common complication

Circulation
:
Large BP fluctuations
Avoid long-acting agents

Hyperthermia
:
Active or passive cooling
Antipyretics not helpful

Agitation
:
Benzodiazepines
Avoid restraints
5-HT2 antagonists:
Cyproheptadine
Moderate to severe symptoms
Oral 12 mg loading plus 2 mg Q2h
If improved, 8 mg every 6 hours
Side effect: excessive sedation
Neuroleptic exposure or withdrawal of dopaminergic agents
Within 10-14 days of exposure
Not always dose dependent

Dopamine Blockade (Deficiency)
Management
Remove offending agents
(or, in the case of dopamine agonists, restart)
Supportive Cares
ABCs
- same as SS

Hyperthermia
- same as SS

Agitation/catatonia
- lorazepam 1-2 mg every 4-6 hours IV
Pharmacologics
PO

2.5 mg BID or TID up to 45 mg a day.
Electroconvulsive Therapy
If no response in 2 days
Severe symptoms

62% resolution and 20% partial resolution
IV (and PO)

1-2.5 mg/kg loading then 1 mg/kg Q6h.
No FDA approved medications.
Bromocriptine
Dantrolene
Continue 10 days after resolution.
50-30% recurrence
6-48 hours
10-14 days
Serotonergic agents
Dose dependent
Neuroleptics/Parkinson's
Clonus, mydriasis, GI
Higher temp, Rigidity
None
CK, AST Iron
Cyproheptadine
Bromocriptine, Dantrolene, ECT
Rhabdomyolysis
DIC
Shock
Multi-organ failure
Coma
Rigidity
Hyperthermia
75%

In addition to IV fluids, which of the following is the most appropriate initial treatment?

A. Acetaminophen
B. Atracurium
C. Intubation and mechanical ventilation
D. Lorazepam
E. Nitroprusside
MKSAP 16 Question 67:
A 50 year old man is admitted for pneumonia. He is started on antibiotics in the ER. He has a history of bipolar disorder that is controlled with lithium and risperidone.

That evening, he becomes agitated and confused. He is given IV haloperidol. Within the next few days, he develops fever and muscle rigidity.

On physical exam, T 40 C, BP 187/108, pulse 110, and RR 32. Diaphoresis, rigidity, and agitation are present. No signs of respiratory failure.
Ables et al. “Prevention, Diagnosis, and Management of Serotonin Syndrome .” Am Fam Physician 2010.
Adityanjee et al. "Neuropsychiatric sequelae of neuroleptic malignant syndrome." Clinical Neuropharmacology 2005.
Bienvenu et al. “Treatment of four psychiatric emergencies in the ICU.” Crit Care Med 2012.
Boyer et al. “The Serotonin Syndrome.” NEJM 2005.
Igbal et al. “Overview of Serotonin Syndrome.” Annals of Clinical Psychiatry 2012
Isbister et al. “The Pathophysiology of Serotonin Toxicity in Animals and Humans.” Clin Neuropharmacol 2005.
Langan et al. "Antipsychotic dose escalation as a trigger for NMS." BMC Psychiatry 2012.
Nicholson, Chiu. "Neuroleptic malignant syndrome " Geriatrics 2004.
Perry et al. "Serotonin syndrome versus neuroleptic malignant syndrome: contrast causes, diagnosis, and management." Annals of Clinical Psychiatry 2012.
Ruelbach et al. "Managing an effective treatment for neuroleptic malignant syndrome." Critical Care 2007.
Strawn. "Neuroleptic malignant syndrome." American Journal of Psychiatry 2007.
References
Thank you!
Questions/comments welcome!
A 50 year old man is admitted for pneumonia. He is started on antibiotics in the ER. He has a history of bipolar disorder that is controlled with lithium and risperidone.

That evening, he becomes agitated and confused. He is given IV haloperidol. Within the next few days, he develops fever and muscle rigidity.

On physical exam, T 40 C, BP 187/108, pulse 110, and RR 32. Diaphoresis, rigidity, and agitation are present. No signs of respiratory failure.
Full transcript